The association of codeine, macrocytosis and bilateral sudden or rapidly progressive profound sensorineural deafness.
Аннотация
CONCLUSIONS
Codeine shows a similar association with profound deafness to other opiates. Good cochlear implant outcomes suggest a sensory disorder. Although macrocytosis could be due to confounding factors, the lack of other consistent findings may signify a vascular pathology.
OBJECTIVES
To describe a series of patients identified as codeine users after referral for cochlear implantation.
PATIENTS AND
METHODS
This was a retrospective case series review. Patients were identified by the senior audiologist. Information regarding mode of onset of deafness, past medical history, drug and alcohol history, investigations and audiological outcomes following cochlear implantation was collected from hospital records and patient questionnaires.
RESULTS
Ten patients were included in the study. All patients had taken codeine phosphate and paracetamol in combination for several years, usually at greater than recommended daily dose. All patients presented with sudden or rapidly progressive bilateral deafness. All patients had a significant macrocytosis at the time of deafness (mean cell volume (MCV): mean 115 fL; range 105-132 fL). No other investigation was consistently abnormal. Four patients had a history of alcoholism. Seven patients had abnormal liver function tests. Patients usually performed well with cochlear implants (CUNY sentence scores without lip reading >90% in 9 of 10 patients).
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.